Texas, 2014

High Wind in Texas, January 10, 2014

January 10, 2014 · NWS MAF · 2 events in 1 county or zone

High winds occurred in the Guadalupe Mountains as the base of an upper trough passed by to the north of the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High winds occurred in the Guadalupe Mountains as the base of an upper trough passed by to the north of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 9, 9:18 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 9, 9:18 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CST Thu Jan 9 2014

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours.  Some low clouds
may develop tonight southeast of MAF but they should not impact the
terminal. Southerly winds will become westerly by Friday afternoon
with stronger winds expected in the afternoon.

&&

.PREV DISCUSSION... /ISSUED 149 PM CST Thu Jan 9 2014/

.DISCUSSION...
It looks like the final consensus on the upper trough moving
across the area tonight is open, positive, and to the north which
does not bode well for rain chances here in southeast New Mexico
and west Texas. Went ahead and left low rain chances in the
eastern most counties where there will be a little more low level
moisture but anyone will be lucky to see rain in our CWA tonight.
The associated cold front will not even reach this far south so
expect temperatures to warm Friday into Sunday as an upper level
ridge moves off the eastern Pacific and into the central plains.

Another upper trough will follow the ridge, with a jet max feeding
into it's back side causing amplification as it moves across the
western states. Westerly flow around the base of the trough may
bring strong winds to the Guadalupe Mountains on Sunday, with
other areas seeing windy and perhaps very windy conditions. A cold
front Sunday night will bring temperatures back to near normal
with a secondary surge making Tuesday about a carbon copy of
Monday. This seven day period is characterized by zonal flow so
expect brief warming Wednesday before another trough/front arrives
next Thursday. The upper support for all of these systems will
remain well north of here so there will not be any rain chances
beyond early tomorrow morning.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 42  66  32  69  /  10   0   0   0
BIG SPRING TX              44  67  34  69  /  20  10   0   0
CARLSBAD NM                40  66  31  69  /  10   0   0   0
DRYDEN TX                  45  76  38  73  /  10   0   0   0
FORT STOCKTON TX           47  69  37  71  /  10   0   0   0
GUADALUPE PASS TX          38  53  32  55  /  10   0   0   0
HOBBS NM                   37  64  30  64  /  10   0   0   0
MARFA TX                   40  60  29  62  /  20   0   0   0
MIDLAND INTL AIRPORT TX    44  67  32  69  /  10   0   0   0
ODESSA TX                  44  67  34  68  /  10   0   0   0
WINK TX                    42  70  31  68  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/10
Hazardous weather outlook, Jan 9, 12:12 PM MST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
112 PM CST THU JAN 9 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
112 PM CST THU JAN 9 2014 /1212 PM MST THU JAN 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER THE
SOUTHEAST NEW MEXICO PLAINS FRIDAY AFTERNOON DUE TO GUSTY WESTERLY
WINDS AROUND 20 MPH AND DRY CONDITIONS.

NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
OVER MUCH OF THE FORECAST AREA SUNDAY AFTERNOON DUE TO A PASSING
UPPER STORM SYSTEM.  ABOVE NORMAL TEMPERATURES, DRY AIR OVER THE
REGION AND WINDY CONDITIONS COULD COMBINE TO PRODUCE CONDITIONS
FAVORABLE FOR FIRE GROWTH AND SPREAD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 10, 12:00 AM MST to 3:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
January 10, 12:26 AM MST to 2:36 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488301, 488300.